Officials From The Connecticut Overdose Response Strategy And The Department of Public Health Issue Warning About The Possible Dangers Of Marijuana With Fentanyl
HARTFORD, Conn.— The Connecticut Overdose Response Strategy (CT ORS) and the Connecticut Department of Public Health, Office of Emergency Medical Services, have recently received reports of overdose patients who have exhibited opioid overdose symptoms and required naloxone for revival. These patients denied any opioid use and claimed to have only smoked marijuana.
Recent incidents where only marijuana use was reported but naloxone was required:
- July 2021 – 11 cases
- August 2021 – nine cases
- September 2021 – nine cases
- Oct.1 - 26, 2021 – 10 cases
The reported incidents were dispersed across Connecticut. Several jurisdictions had multiple overdoses with opioid symptoms attributed to marijuana, however, no pattern was detected. In early October 2021, Plymouth, Conn, had several overdose incidents where naloxone was required for revival and patients claimed to have only smoked marijuana. At one of these overdose scenes, Plymouth Police Department was able to secure a sample of the marijuana for testing at the state laboratory.
The Connecticut Department of Emergency Services and Public Protection, Division of Scientific Services Forensic Lab confirmed that the sample of marijuana obtained by Plymouth Police Department tested positive for the following:
“This is the first lab-confirmed case of marijuana with fentanyl in Connecticut and possibly the first confirmed case in the United States,” said DPH Commissioner Manisha Juthani, MD.
The CT ORS Team strongly advises all public health, harm reduction, and others working with clients who use marijuana to educate them about the possible dangers of marijuana with fentanyl. In addition, they should assist their clients with obtaining the proper precautions if they will be using marijuana.
The CT ORS Team also recommends that anyone who is using substances obtained illicitly that they know the signs of an opioid overdose, do not use alone, and have naloxone on hand.
If you or someone you are with is experiencing an overdose, call 911 immediately. Please refer to the following link for the Connecticut Good Samaritan Law: The Good Samaritan Law CT | DrugFreeCT.org
The CT ORS Team suspects that the continued volatility of the illicit drug market will lead to continued increases in both fatal and non-fatal overdoses.
For safe handling information, please refer to ONDCP Fentanyl Safety Recommendations for First Responders
Harm Reduction services are community-based programs that traditionally support persons using substances and are available to assist first responders after an overdose occurs. They can provide and link individuals who experienced an overdose to other important services, programs, and outreach. Please refer to the following link for harm reduction services available in your area: https://portal.ct.gov/-/media/Departments-and-Agencies/DPH/AIDS--ChronicDiseases/Prevention/SyringeServicesProgram.pdf